UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 32,43,44

of 'Toxicities associated with checkpoint inhibitor immunotherapy'

32
TI
Ipilimumab in patients with cancer and the management of dermatologic adverse events.
AU
Lacouture ME, Wolchok JD, Yosipovitch G, Kähler KC, Busam KJ, Hauschild A
SO
J Am Acad Dermatol. 2014 Jul;71(1):161-169. Epub 2014 Apr 24.
 
Ipilimumab is a fully human monoclonal antibody that blocks cytotoxic T-lymphocyte antigen-4 to augment antitumor T-cell responses. Phase III studies have demonstrated survival benefit in both previously treated and treatment-naïve patients with metastatic melanoma. In clinical trials, adverse events (AEs) related to treatment with ipilimumab were mostly grade 1/2 (as per Common Terminology Criteria for AEs, Version 4.02), and mostly reversible with appropriate management. Distinct immune-related AEs that may reflect the mechanism of action of ipilimumab have been identified, and occur commonly in the skin, typically presenting as a maculopapular rash, which can be accompanied by pruritus, pruritus with no skin lesions, alopecia, and vitiligo. Histologic analyses have revealed epidermal spongiosis, and perivascular CD4(+) T-cell infiltrates with some eosinophils in areas of rash. Timely implementation of toxicity-specific treatment guidelines that emphasize vigilance and early intervention allows mitigation of dermatologic AEs. Adherence to guidelines is necessary to maintain quality of life, ensure consistent dosing, and obtain the best possible clinical outcome.
AD
Memorial Sloan Kettering Cancer Center, New York, New York; Weill-Cornell Medical College, New York, New York. Electronic address: lacoutum@mskcc.org.
PMID
43
TI
Ipilimumab-induced acute severe colitis treated by infliximab.
AU
Pagès C, Gornet JM, Monsel G, Allez M, Bertheau P, Bagot M, LebbéC, Viguier M
SO
Melanoma Res. 2013;23(3):227.
 
Ipilimumab (anti-CTLA-4 antibody) is a new tool for the treatment of metastatic melanoma patients that has led to an improvement in survival rates worldwide. New types of toxicities have been described with ipilimumab called 'immune-related adverse events' or irAEs. Here, we report an acute and steroid resistant case of ipilimumab-induced colitis treated with infliximab in a melanoma stage IV AJCC patient. The patient presented with acute grade 3 diarrhea after the second perfusion of ipilimumab. After the administration of intravenous steroids, the patient continued to have grade 2 diarrhea with erythematous mucous with several ulceration sites on rectosigmoidoscopy. Infliximab perfusion (5 mg/kg) was performed and resulted in resolution of symptoms within 2 days with complete healing was observed by rectal sigmoidoscopy on day 7. After failure of two further lines of chemotherapy, the patient died 10 months after the diagnosis of stage IVM1C melanoma. Treatment algorithms exist for the management of these digestive adverse events; however, some points remain unclear. No predictive marker for the occurrence of this digestive toxicity has been validated to date. Modes of administration of steroids and dosage are not clearly defined, except in cases of acute abdomen; surgery is difficult to propose for patients with a poor prognosis. Infliximab is another option for the treatment of steroid-resistant ipilimumab-induced colitis but its use in metastatic melanoma raises questions of its possible impact on the evolution of cancer. We reviewed at least 19 cases published of infliximab administration for ipilimumab-mediated colitis. Unfortunately, tolerance and cancer evolution have scarcely been reported. Thus, because more patients are being treated with CTLA-4 blockade, management of ipilimumab-induced colitis requires further studies.
AD
Department of Dermatology, Saint-Louis Hospital, 75475 Paris Cedex 10, France. cecile.pages@sls.aphp.fr
PMID
44
TI
Infliximab in the treatment of anti-CTLA4 antibody (ipilimumab) induced immune-related colitis.
AU
Minor DR, Chin K, Kashani-Sabet M
SO
Cancer Biother Radiopharm. 2009;24(3):321.
 
The anti-CTLA4 antibody, ipilimumab, has shown clinical activity against melanoma. Diarrhea due to immune-related colitis is the most frequent serious toxicity and, if untreated, may lead to intestinal perforation. Diarrhea treatment guidelines were developed based on clinical experience in over 2000 patients treated with ipilimumab, and these safety guidelines recommend systemic steroids as the first choice for the treatment of severe diarrhea. In this article, we present an alternative approach to the control of immune-related colitis by using the antitumor necrosis factor antibody, infliximab. Patients with metastatic melanoma received ipilimumab 10 mg/kg every 3 weeks for 4 doses, then every 3 months. Those who developed grade 2 diarrhea were treated with infliximab 5 mg/kg weeks 0 and 2 with mesalamine and loperamide. Steroids were given only for refractory cases requiring hospitalization. Of the first 3 cases of ipilimumab-induced diarrhea, 2 proved refractory and required hospitalization, but 1 recovered quickly without systemic steroids. We then added hydrocortisone enemas daily to the above regimen, and the next 3 patients recovered from grade 2 ipilimumab-induced colitis without difficulty. Treatment with infliximab, mesalamine, and hydrocortisone enemas may produce a rapid improvement in ipilimumab-induced colitis and avoid the administration of systemic steroids.
AD
California Pacific Medical Center, San Francisco, CA 94115, USA. MinorD@sutterhealth.org
PMID